Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 126, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2014, 1:10 AM CDT for 6 counties in Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2014, 1:10 AM CDT (06:10 UTC)
- Expired
- Jun 15, 2014, 2:15 AM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 8:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3517 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
093
WUUS53 KDDC 150610
SVRDDC
KSC007-025-033-097-151-185-150715-
/O.NEW.KDDC.SV.W.0126.140615T0610Z-140615T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
110 AM CDT SUN JUN 15 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN CLARK COUNTY IN SOUTHWEST KANSAS...
COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
PRATT COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 215 AM CDT
* AT 108 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEOLA TO 13 MILES SOUTH OF SITKA...AND MOVING EAST
AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PRATT...PRESTON...BUTTERMILK...COATS...SUN CITY...CAIRO...SAWYER...
LAKE CITY...ISABEL...AETNA...MEDICINE LODGE...SHARON...HARDTNER...
HAZELTON AND KIOWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3702 9991 3799 9855 3797 9846 3739 9846
3738 9834 3699 9835 3699 9980
TIME...MOT...LOC 0610Z 271DEG 41KT 3789 9847 3699 9962
HAIL...0.88IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
875
WWUS53 KDDC 150650
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 AM CDT SUN JUN 15 2014
KSC007-025-033-097-151-185-150715-
/O.CON.KDDC.SV.W.0126.000000T0000Z-140615T0715Z/
STAFFORD KS-PRATT KS-KIOWA KS-BARBER KS-CLARK KS-COMANCHE KS-
150 AM CDT SUN JUN 15 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COMANCHE...
SOUTHEASTERN CLARK...BARBER...SOUTHEASTERN KIOWA...PRATT AND
SOUTHEASTERN STAFFORD COUNTIES UNTIL 215 AM CDT...
AT 146 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES SOUTHEAST OF PLEVNA TO 10 MILES SOUTH OF
BUTTERMILK...AND MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ISABEL...AETNA...MEDICINE LODGE...SHARON...HARDTNER...HAZELTON AND
KIOWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3702 9991 3799 9855 3797 9846 3739 9846
3738 9834 3699 9835 3699 9980
TIME...MOT...LOC 0651Z 293DEG 33KT 3783 9813 3695 9931
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEID404
WWUS53 KDDC 150714
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
214 AM CDT SUN JUN 15 2014
KSC007-025-033-097-151-185-150724-
/O.EXP.KDDC.SV.W.0126.000000T0000Z-140615T0715Z/
STAFFORD KS-PRATT KS-KIOWA KS-BARBER KS-CLARK KS-COMANCHE KS-
214 AM CDT SUN JUN 15 2014
...THE SEVERE THUNDERSTORM WARNING FOR COMANCHE...SOUTHEASTERN
CLARK...BARBER...SOUTHEASTERN KIOWA...PRATT AND SOUTHEASTERN STAFFORD
COUNTIES WILL EXPIRE AT 215 AM CDT/115 AM MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM CDT.
LAT...LON 3702 9991 3799 9855 3797 9846 3739 9846
3738 9834 3699 9835 3699 9980
TIME...MOT...LOC 0714Z 293DEG 33KT 3774 9788 3687 9907
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:27 AM CDT, 43 minutes earlier.
Area forecast discussion, Jun 15, 12:27 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1227 AM CDT Sun Jun 15 2014 ...Updated aviation discussion... .SHORT TERM...(This evening through Sunday) ISSUED AT 140 PM CDT SAT JUN 14 2014 Overall, not that overly impressed with severe potential versus looking at data yesterday. A few things to note. 1) the wave driving all this is still located across southern Utah and won't eject out across the Central Plains until late tonight. 2) surface winds continue to veer this afternoon, which will limit discrete storm potential as mean cloud layer wind is basically parallel to the sfc boundary/dryline/eventual front. 3) the overall trend in convective allowing models is to slow initiation down until later tonight. In looking at various convective allowing models (both cores of the WRF, HRRR, 4 km NAM), I have slowed down pops and resultant weather impacts. Think two areas will see storms first... 1) in the upslope /post-frontal area across NE Colorado into NW Kansas. 2) and along the frontal boundary across south-central Nebraska. The first area to impact my forecast area will be along the I-70 corridor late this evening. Here, the potential is for the largest hail size. The front will eventually begin to undercut any surface based instability with elevated CAPE left over. As mentioned, mean flow and frontal boundaries are basically parallel, and this favors storms to line out. Seeder/feeder mechanisms and increased beneficial competition along with marginal anvil SR flow should limit hail potential. I do think that storms will develop fairly strong cold pools and microbursts will remain a more significant threat through the overnight period. Given the southwesterly momentum already in place, think that areas along and east of Highway 283 stand the chance to see the most significant severe weather impacts. Anticipate that the most interesting/discrete behaving storms will remain north of the forecast area. Convection should be out of the region by early tomorrow morning as MCS cold pools and forward propagating accelerations are increased and strengthened. For tomorrow, will see much cooler temperatures in the wake of the fropa with highs in the 80s. There will be another chance for thunderstorms across south-central Kansas along the front. Drier/more stable will advect in, so will keep low chance pops in for now. .LONG TERM...(Sunday night through Saturday) ISSUED AT 221 PM CDT SAT JUN 14 2014 From Monday into Wednesday, southwesterly upper level flow prevails, bringing warmer temps, and little to no chances of significant rainfall. A dryline may set up each day across southwest Kansas with only a slight chance for a thunderstorm east of the dryline across parts of south central Kansas. With 850 mb temps in the mid to upper 20s to near 30 Celsius far west, highs will be in the 90s each day. Currently Monday looks the warmest with highs near 100. South winds will also pick up by each morning into the afternoon at 20 to 30 mph with partly cloudy to mostly clear skies. Overnight lows will be in the mid 60s on Monday morning, then around 70 into Wednesday morning. For Thursday into Friday, an upper low and trough moves across the Plains with a slightly better chance for rainfall and cooler temps with a cold front. Highs cool into the 80s with lows in the 60s. For Saturday, the upper low is forecast to be east of the Plains with temps warming back to around 90. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) ISSUED AT 1224 AM CDT SUN JUN 15 2014 Ongoing thunderstorms will move across the remainder of western Kansas through 12z as a cold front surges south into Oklahoma. Gust northwest winds 20 to 25 knots are expected to continue overnight but will fall back to around 10knots between 12z Sunday and 15z Sunday as a ridge of high pressure a the surface builds quickly builds across western Kansas. These northwest winds will shift to the southeast by late day and increase to around 15 knots as surface pressures fall along the lee of the Rockies and the surface ridge axis moves southeast into eastern Kansas and Oklahoma. IFR and MVFR ceilings with these thunderstorms at 06z Sunday at Dodge City will give way to VFR conditions between 07z and 08z. Ceiling will then continue to improve through 12z Sunday as drier air and large scale subsidence builds into western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 98 70 96 / 10 10 10 0 GCK 64 98 68 97 / 10 10 10 0 EHA 63 98 67 96 / 10 10 10 0 LBL 64 98 69 98 / 10 10 10 0 HYS 64 97 70 96 / 10 10 10 0 P28 69 95 72 95 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Burgert
Hazardous weather outlook, Jun 14, 2:22 PM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 222 PM CDT SAT JUN 14 2014 KSZ030-031-043>046-061>066-074>081-084>090-151930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 222 PM CDT SAT JUN 14 2014 /122 PM MDT SAT JUN 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA UNTIL 10 PM CDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. LATE EVENING TO OVERNIGHT THUNDERSTORMS ARE STILL EXPECTED ALONG AND EAST OF HIGHWAY 283. THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS...OUTFLOW WINDS GUSTS OF AT LEAST 60 MPH...BRIEF HEAVY RAINFALL ...AND LIGHTNING. THE INTERSTATE 70 CORRIDOR STANDS TO SEE THE LARGEST HAIL WHILE SOUTH-CENTRAL KANSAS STANDS TO SEE THE HIGHEST WINDS. THUNDERSTORMS WILL DEPART THE OUTLOOK AREA BY EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS SOUTH-CENTRAL KANSAS SUNDAY EVENING. LARGE HAIL AND OUTFLOW WINDS ARE THE MAIN THREATS...AS WELL AS LIGHTNING. THERE WILL BE A CHANCE FOR A THUNDERSTORMS ACROSS WESTERN KANSAS MID WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jun 14, 11:07 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1107 PM CDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM TSTM WND GST 12 N DODGE CITY 37.93N 100.01W
06/14/2014 E80 MPH HODGEMAN KS PUBLIC
1103 PM HAIL 12 N DODGE CITY 37.93N 100.01W
06/14/2014 E2.00 INCH HODGEMAN KS PUBLIC
1103 PM HAIL COPELAND 37.54N 100.63W
06/14/2014 E1.00 INCH GRAY KS EMERGENCY MNGR
&&
WHOVORKALocal storm report, Jun 14, 11:14 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1114 PM CDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND GST WAKEENEY 39.02N 99.88W
06/14/2014 M80.00 MPH TREGO KS TRAINED SPOTTER
1040 PM HAIL WAKEENEY 39.02N 99.88W
06/14/2014 M1.75 INCH TREGO KS TRAINED SPOTTER
&&
RBURGLocal storm report, Jun 14, 11:20 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 PM CDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND GST HAYS 38.88N 99.32W
06/14/2014 E58 MPH ELLIS KS ASOS
50 KNOTS OR 58 MPH GUST WAS REPORTED BY THE HAYS ASOS
&&
WHOVORKALocal storm report, Jun 14, 11:24 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1124 PM CDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG CIMARRON 37.81N 100.35W
06/14/2014 GRAY KS EMERGENCY MNGR
PLAYGROUND EQUIPMENT HAS BEEN BLOWN OVER INSIDE THE TOWN.
&&
MSCOTTLocal storm report, Jun 14, 11:30 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 PM CDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM HAIL MONTEZUMA 38.48N 101.07W
06/14/2014 E0.88 INCH SCOTT KS EMERGENCY MNGR
&&
WHOVORKALocal storm report, Jun 15, 12:59 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1259 AM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL 1 W ST. JOHN 38.00N 98.78W
06/15/2014 E1.00 INCH STAFFORD KS LAW ENFORCEMENT
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Stanton | 62 min |
| Jun 14, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 47 min |
| Jun 14, 10:12 PM CDT | High Wind Warning | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 3 more | 103 min |
| Jun 14, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Haskell, Meade | 47 min |
| Jun 14, 10:22 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Lane, Ness, Rush, Trego | 68 min |
| Jun 14, 10:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 65 min |
| Jun 14, 10:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward | 62 min |
| Jun 14, 11:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Pratt and 1 more | 55 min |
| Jun 14, 11:14 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush | 46 min |
| Jun 14, 11:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 39 min |
| Jun 14, 11:54 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 36 min |
| Jun 15, 12:10 AM CDT | Flash Flood Warning | DDC | Ford | 3 hr |
| Jun 15, 12:24 AM CDT | Areal Flood Warning | DDC | Gray, Haskell | 12 hr |
| Jun 15, 12:25 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 50 min |
| Jun 15, 12:34 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pratt, Stafford | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.